Wyoming, 2024

High Wind in Wyoming, January 16 to 17, 2024

January 16 to 17, 2024 · NWS CYS · 5 events in 5 counties and zones

Widespread and prolonged strong winds occurred across many locations of southeast Wyoming from 16 to 17 January.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread and prolonged strong winds occurred across many locations of southeast Wyoming from 16 to 17 January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 3:05 AM MST, 17 minutes earlier. Its key messages:

  • Dangerous wind chills will persist through the early morning hours, with improving conditions by sunrise and temperatures begin to trend upwards.
  • Strong winds return to the southeast Wyoming wind corridors tonight through Wednesday. Localized ground blizzard conditions are possible due to substantial blowing and drifting snow. High Wind Warnings and Winter Weather Advisories have been issued.
  • Another round of snow is expected across southeast Wyoming and spreading eastward into the Nebraska Panhandle by midweek. Winter Storm Watch is in effect for the Sierra Madres and Snowy Mountain ranges Wednesday Morning through Thursday Morning, where higher snow totals are expected.
Area forecast discussion, Jan 16, 3:05 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
305 AM MST Tue Jan 16 2024

.KEY MESSAGES...

- Dangerous wind chills will persist through the early morning
  hours, with improving conditions by sunrise and temperatures begin
  to trend upwards.

- Strong winds return to the southeast Wyoming wind corridors
  tonight through Wednesday. Localized ground blizzard conditions
  are possible due to substantial blowing and  drifting snow. High
  Wind Warnings and Winter Weather Advisories have been issued.

- Another round of snow is expected across southeast Wyoming and
  spreading eastward into the Nebraska Panhandle by midweek. Winter
  Storm Watch is in effect for the Sierra Madres and Snowy Mountain
  ranges Wednesday Morning through Thursday Morning, where higher
  snow totals are expected.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 330 AM MST Tue Jan 16 2024

Latest surface analysis has depicted high pressure continuing to
migrate southward, ultimately pushing the boundary that dug across
our region further south into the Four Corners. Observations
throughout the night have seen slightly colder than expected
as a result of the clear overhead skies, recent snowfall, and a
more northerly flow effectively tanking the overnight lows
around negative 20F to negative 25F for the valleys across
southeast Wyoming and select sites in the Nebraska Panhandle.
However, for areas under a more westerly flow effectively
created a warming downsloping flow, aiding in some temperature
recovery around -2F for KCYS and -8F for KCDR. Should continue
to see temperatures improve shortly after sunrise, with daytime
highs in the mid to upper 20s across the I-25 corridor and
extending eastward into the Nebraska Panhandle. Due to the cold
temperatures hanging on just a bit longer for select areas
across southeast Wyoming and the Nebraska Panhandle, will hold
onto the current Wind Chill Warnings through the overnight
hours.

Main forecast concerns in the near term forecast include gusty to
strong winds expected for southeast Wyoming leading to high wind
warnings across the wind prone areas in southeast Wyoming and
continued blowing snow potentials from the recent snowfall. Main
changes to the forecast include adding KBRX to the current High Wind
headlines. Latest model guidance has continued to trend windspeeds
upwards for Bordeaux, indicating decent signals for these winds
to reach criteria for that portion of the I-25 corridor. NBM
v4.1 Probability of Exceeding 48kts and local in-house model
guidance has begun picking up on these features, with a high
likelihood (greater than 70% probabilities) of strong winds
pushing their way across that zone. As result, went ahead and
included Bordeaux into the current list of high wind warnings.
Otherwise, remaining high wind warnings for KARL and extending
into the South Laramie Range remain on track, with Craig to
Casper 850mb and 700mb gradients remaining above 70 meters, and
with omega fields showing downward motion co-located with the
strongest 700mb flow. Ground blizzards will remain a concern
today, with the combined increased wind speeds expected across
the CWA playing a significant role with blowing snow and
drastically reduced visibilities. Some concerns with the amount
of sunshine observed the day prior persisting throughout the day
today, aiding in crusting of the top layer of snow which will
limit blowing snow potentials. Felt comfortable with the current
Winter Weather Advisory to capture any blowing snow and reduced
visibilities. However, will need to monitor throughout the day
for any short-fused warnings if any drastic visibility drops
occur.

Active weather is expected to continue through midweek, with snow
returning to the forecast as early as Wednesday. The first of two
shortwaves is progged to dig from the Pacific Northwest through to
the Intermountain West. Precipitation chances have continued to
increase with models being in fairly good agreement placing the
feature across our domain. Combined with the increase moisture
advection, went ahead and trended PoPs above 80% for the mountain
zone and above 40% for the valleys. Winter Storm Watch is in effect
for the Sierra Madres and Snowy Mountain ranges Wednesday Morning
through Thursday Morning, where higher snow totals are expected.
Nevertheless, could see it upgraded to a warning with the next
forecast package.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 330 AM MST Tue Jan 16 2024

Strong winds coming to an end Thursday morning...though there
could be a few gusts to 55 mph in the wind prone areas Thursday
morning. Frontal boundary looks to be laying along a line from
Pine Bluffs to Wheatland to Muddy Gap Thursday morning. Very
cold north and east of the front Thursday...only looking at
highs in the low teens across the northern Panhandle. As the day
progresses...this front looks to slowly move southwest. At the
same time...an upper shortwave moves over the front. Looking at
increasing chances for snow to develop across the CWA.
Confidence high that fairly widespread snow (60-80 PoPs) to
develop across the CWA with heavy snow in the Snowy and Sierra
Madre Ranges. Winter Storm Watches for these two zones are in
effect THursday through Friday morning.

Upper ridge builds over the CWA Friday night into Saturday with
700mb temperatures climbing above freezing. Highs Saturday
looking fairly nice considering what we have been experiencing.
Looking at highs in the mid to upper 30s. The exception being
the Panhandle where the front will be last to depart. Looking at
upper 20s/low 30s for most of the Panhandle Saturday for highs.

May need to bring snow back into the forecast Sunday as GFS is
showing next shortwave moving trough the area. ECMWF has us
mostly dry with the upper ridge holding in over the area. Will
see what happens with later updates in the forecast before going
for higher PoPs than what we have now.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1020 PM MST Mon Jan 15 2024

Northwest flow aloft will continue through the period. Mostly
clear skies will prevail until mid morning Tuesday, then
scattered clouds around 12000 feet will occur. Winds will gust
to 35 knots at the Wyoming terminals, with gusts to 25 knots at
the Nebraska terminals from 15Z to 00Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Warning until 11 AM MST this morning for WYZ101>119.
     Winter Weather Advisory until 5 PM MST Wednesday for
     WYZ103>107-109-110-113-115>119.
     High Wind Warning until 5 AM MST Wednesday for WYZ106-116.
     High Wind Warning until 5 PM MST Wednesday for WYZ110.
     Winter Storm Watch from late tonight through late Thursday
     night for WYZ112-114.
NE...Wind Chill Warning until 11 AM MST this morning for NEZ002-003-
     019>021-054-055-095-096.

&&

SHORT TERM...MRD
LONG TERM...GCC
AVIATION...RUBIN
Hazardous weather outlook, Jan 15, 7:54 PM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
754 PM MST Mon Jan 15 2024

WYZ110-116-170300-
North Snowy Range Foothills-South Laramie Range-
754 PM MST Mon Jan 15 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

A Wind Chill Warning is in effect until 11 AM Tuesday, with a
Winter Weather Advisory from 11 PM tonight to 5 PM Wednesday for
significant blowing and drifting snow.

A High Wind Warning is in effect from 11 PM tonight to 5 PM
Wednesday for the North Snowy Range Foothills, and until 5 AM
Wednesday for the South Laramie Range.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The Wind Chill Warning continues until 11 AM Tuesday. The High
Wind Warning continues until 5 PM Wednesday for the North Snowy
Range Foothills and until 5 AM Wednesday for the South Laramie
Range. The Winter Weather Advisory continues until 5 PM Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-111-112-114-
170300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
Southwest Carbon County-Sierra Madre Range-Snowy Range-
754 PM MST Mon Jan 15 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

A Wind Chill Warning continues until 11 AM Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wind Chill Warning until 11 AM Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>107-109-113-115-117>119-170300-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
Upper North Platte River Basin-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
754 PM MST Mon Jan 15 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

A Wind Chill Warning is in effect until 11 AM Tuesday. A Winter
Weather Advisory is in effect from 11 PM tonight to 5 PM
Wednesday for significant blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wind Chill Warning until 11 AM Tuesday. Winter Weather Advisory
until 5 PM Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 16, 3:22 AM MST to January 17, 10:26 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site County Road 402, 3 miles east southeast of Elk Mountain on Interstate 80 reported peak wind gust at 8:16 AM MST on 1/16. Numerous other WYDOT sensors in the area reported wind gusts of 60 to 70 mph during this timeframe.

High Wind, South Laramie Range

When
January 16, 9:50 AM MST to January 17, 7:22 AM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site BUFORW, 2 miles west of Buford reported peak wind gust at 4:28 AM MST on 1/17. Numerous WYDOT sensors along Interstate 80 in the South Laramie Range also reported wind gusts around 60 mph during this timeframe.

High Wind, South Laramie Range Foothills

When
January 16, 2:31 PM MST to January 17, 1:32 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site Otto, 16 miles west southwest of Cheyenne on Interstate 80 reported peak wind gust at 12:56 AM MST on 1/17.

High Wind, Central Laramie Range and Southwest Platte County

When
January 16, 3:54 PM MST to January 17, 7:36 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation weather sensor Bordeaux, 9 miles south of Wheatland on Interstate 25 reported peak wind gust at 3:50 AM MST on 1/17.

High Wind, Laramie Valley

When
January 16, 11:16 PM MST to January 17, 5:22 AM MST
Where
Laramie Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site Herrick Lane, 13 miles west northwest of Laramie on Interstate 80 reported peak wind gust at 4:08 AM MST on 1/17. Quealy Dome, 14 miles northeast of Centennial on Interstate 80 also reported a wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148568, 1148574, 1148580, 1148565, 1148571.